Alert archive / Indiana / Flash Flood Warnings in 2017

Flash Flood Warning 38, NWS Paducah, KY

June 23, 2017Gibson County, Pike County, Indiana

NWS Paducah, KY issued this flash flood warning at Jun 23, 2017, 11:09 AM CDT for Gibson County, Pike County, Indiana. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 11:09 AM CDT (16:09 UTC)
Expired
Jun 23, 2017, 5:15 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gibson County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 20 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:00 PM CDTHEAVY RAIN 3.3Fort Branch, INRAINFALL ACCUMULATION SINCE MIDNIGHT.
Jun 23, 1:00 PM CDTFLOODFrancisco, INLOCAL CREEKS AND STREAMS OUT OF BANKS AT THIS TIME. RAINFALL ACCUMULATION OVER 3 INCHES.
Jun 23, 1:00 PM CDTFLASH FLOOD6 Nw Holland, INMINOR FLOODING REPORTED IN THE AREA. SEVEN-HOUR RAINFALL ACCUMULATION 1.66 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS53 KPAH 231609
FFWPAH
INC051-125-232215-
/O.NEW.KPAH.FF.W.0038.170623T1609Z-170623T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1109 AM CDT FRI JUN 23 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Gibson County in southwestern Indiana...
  Pike County in southwestern Indiana...

* Until 515 PM CDT Friday/615 PM EDT Friday/

* At 1108 AM CDT/1208 PM EDT/, Doppler radar indicated heavy rain 
  across the warned area. Up to two inches to locally three inches 
  of rain have already fallen. Flash flooding is expected to begin 
  shortly, especially west of Owensville in Gibson County.

* Some locations that will experience flooding include...
  Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
  Haubstadt, Owensville, Lynnville, Winslow, Patoka, Cynthiana,
  Francisco, Somerville, Hazleton, Spurgeon and Mackey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3851 8707 3823 8708 3825 8732 3820 8732
      3820 8747 3817 8747 3817 8769 3823 8780
      3823 8799 3830 8793 3827 8791 3831 8786
      3828 8785 3841 8775 3845 8760 3852 8754
      3849 8750 3854 8735 3851 8729 3855 8720

$$
1 follow-up statement
255 
WGUS73 KPAH 231906
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
206 PM CDT FRI JUN 23 2017

INC051-125-231914-
/O.CAN.KPAH.FF.W.0038.000000T0000Z-170623T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gibson IN-Pike IN-
206 PM CDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING FOR GIBSON AND PIKE COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. If there is any residual standing water on roads, turn 
around.

LAT...LON 3851 8707 3823 8708 3825 8732 3820 8732
      3820 8747 3817 8747 3817 8769 3823 8780
      3823 8799 3830 8793 3827 8791 3831 8786
      3828 8785 3841 8775 3845 8760 3852 8754
      3849 8750 3854 8735 3851 8729 3855 8720

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:43 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 23, 9:43 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
943 AM CDT Fri Jun 23 2017

.UPDATE...
Issued at 943 AM CDT Fri Jun 23 2017

A slow-moving band of tropical downpours has been drifting east
across southern Illinois and the Mississippi River counties of KY
and MO this morning. Rainfall rates have been measured near two
inches per hour in a few spots in this band. This has resulted in
some isolated flash flooding, so the Flash Flood Watch was
expanded west to include all areas in the path of this band.

The circulation center of Cindy appears from kpah radar to be
crossing the Mississippi River just west of Dyersburg, TN at
1430z. The appearance of the rain bands resembles the typical
deformation zone banding of a cool season system. As these bands
progress east today, most areas should receive at least an inch or
two of additional rainfall within a few hours time.

Concerning the Pennyrile region of west KY, there are some gusty
winds ahead of the main precip area. A few gusts to around 30
knots are possible, then gradient winds should subside as rain
stabilizes the low levels. Any deeper convection within this area
of stronger 850 mb winds could produce a damaging wind gust, but
this potential appears to be waning.

.SHORT TERM...(Today through Sunday night)
Issued at 211 AM CDT Fri Jun 23 2017

Satellite imagery shows Cindy's circulation center drifting across
southern Arkansas at this writing, with her remnants streaming
northward across the Mississippi river valley. As for precursing
rainfall, estimates/ground truths reveal two bullseyes having
occurred in the 24 hours of Thursday, with 1 inch ish amounts
in the HOP area and also in parts of SEMO, but little elsewhere.
The modeled max of 1-1.25" in the southwest Indiana vicinity ended
up being 0.09", and this is indicative of much of the FA having
received a tenth of an inch or less, outside the two bullseyes.

That said, models still track Cindy on a north to northeast
ejection path across west Tn, with the latest trending a tad
further north along the Ky-Tn border. The other trending, that of
the incoming cold front/passage, interacting with Cindy, is also
holding true this 06Z run, having sped the entire process along
another 3 hours or so, effectively ending max pcpn periods by mid
afternoon and entirely ending the pcpn episode by mid to late
evening. Models still project peak bullseyes of 1-1.5" additional
incoming pcpn during the peak time period of the pm hours, with
perhaps up to 1/2" ish or so possibly preceding and succeeding
the max burst. This still effectively yields storm total pcpn
amounts around 2" for the bulk of the FFA zone, with perhaps a
high end total closer to 2.5-3.0" possible in the south/east
portions of the FA (southern Ky). Per collaboration, we'll not
alter the FFA headline.

The other impact of the tropical system will be increasing winds
today, with some gusts, that may occur to the north of the path of
Cindy. We'll bump winds up into the teens, with an occasional gust
into the 20s mph possible, not different than what is ongoing
right now near its path across central Arkansas.

Change is on the way after fropa/Cindy's departure, with forecast
altered airmass signals for weekend highs in the upper 70s-lower
80s and lows in the upper 50s-lower 60s still on track.

.LONG TERM...(Monday through Thursday)
Issued at 211 AM CDT Fri Jun 23 2017

Medium confidence in the extended.

Fairly high confidence in a mostly dry extended.

The models keep us in a northwest flow through the extended. High
pressure at the surface and aloft keeps the Gulf shut down for
the early part of the week. However by mid week the surface
through 700mb does open up as the High drifts eastward. This will
allow some moisture return in the lower and mid levels of the
atmosphere at least. This could phase with a weak spoke of energy
in the northwest flow...which is not unusual...to bring increasing
thunderstorm chances back in the forecast late in the week.
However with no real synoptic scale features...fronts etc. would
not expect a significant severe threat at this time. Again most
places will remain dry in the extended and the forecast builder
has trended with this scenario. Otherwise expect temperatures to
be easily 10 degrees below normal Monday with unseasonably low
humidity. Then expect a slow warming trend through the week as
humidity slowly increases.

&&

.AVIATION...
Issued at 211 AM CDT Fri Jun 23 2017

Adjusted near term CIGS to account for more pervasive MVFR CIGS
incoming with chance of IFR CIGS in MVFR shower restricted VSBYS.
Downplayed isolated (Vicinity) mention of thunder/CB, per ongoing
satellite imagery/lightning plot data reveal. Will likely continue
these trends next issuance. Peaking Pops to occur this morning
thru mid pm hours, then wind down west to east with fropa/winds
shifting from moderate/gusty southerlies (another necessitated
adjustment) to northwesterlies, then diminishing.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 5 PM CDT this afternoon for ILZ075>078-
     081>083-085>089-092-093.

     Flash Flood Watch through this evening for ILZ090-091-094.

MO...Flash Flood Watch until 5 PM CDT this afternoon for MOZ087-111.

     Flash Flood Watch through this evening for MOZ112-114.

IN...Flash Flood Watch through this evening for INZ081-082-085>088.

KY...Flash Flood Watch through this evening for KYZ001>022.

&&

UPDATE...MY
SHORT TERM/AVIATION...DH
LONG TERM...KH
Hazardous weather outlook, Jun 23, 9:29 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
929 AM CDT Fri Jun 23 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241430-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
929 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for southwest Indiana, western
Kentucky, parts of southeast Missouri, and southern Illinois.
Tropical downpours will continue to produce up to two inches of
rain in one hour in the watch area.

Isolated thunderstorms are possible. A brief tornado or isolated
damaging winds cannot be ruled out in the Pennyrile region of west
Kentucky.

A cold front will bring an end to the heavy rain and storms late
this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A small chance of storms returns to the forecast Wednesday night
and Thursday, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotters are
encouraged to report heavy rainfall rates and flooding.

York

In the hours before

Local storm report, Jun 23, 8:27 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            PERRYVILLE              37.73N 89.87W
06/23/2017                   PERRY              MO   LAW ENFORCEMENT

            PORTIONS OF HIGHWAY T BEING CLOSED AT THIS TIME. PORTIONS
            OF HIGHWAY 51 HAVE STANDING WATER.

&&

SMITTY
Local storm report, Jun 23, 9:56 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
956 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     FLOOD            AVA                     37.89N 89.50W
06/23/2017                   JACKSON            IL   PUBLIC

            PUBLIC REPORT OF FLOODED ROADWAYS IN AVA AND CAMPBELL
            HILL AREA.

&&

SMITTY
Local storm report, Jun 23, 9:58 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
06/23/2017                   PERRY              IL   TRAINED SPOTTER

            FLASH FLOODING REPORTED IN THE COMMUNITY. REPORT RECEIVED
            THROUGH SOCIAL MEDIA WITH PICTURE.

&&

SMITTY
Local storm report, Jun 23, 10:09 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
06/23/2017                   PERRY              IL   PUBLIC

            SECTION OF HIGHWAY 13 ON SOUTH SIDE OF TOWN BLOCKED DUE
            TO FLASH FLOODING.

&&

SMITTY
Local storm report, Jun 23, 10:40 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1040 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      BENTON                  38.01N 88.92W
06/23/2017                   FRANKLIN           IL   EMERGENCY MNGR

            PORTION OF SATCH ROAD WEST OF COMMUNITY CLOSED DUE TO
            WATER DAMAGE.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:59 AM CDTAreal Flood AdvisoryPAHPosey3 hr
Jun 23, 9:34 AM CDTAreal Flood AdvisoryPAHGibson6 hr
Jun 23, 10:44 AM CDTAreal Flood AdvisoryPAHPike, Posey, Vanderburgh, Warrick6 hr

Nearby

Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.